ARE OTC TYLENOL / ACETAMINOPHEN
AS SAFE AS WE'VE BEEN LED TO BELIEVE?
"Tylenol (acetaminophen / paracetamol) is the most popular over-the-counter (OTC) pain relief medication used in the United States and around the world. According to the U.S. Food and Drug Administration (FDA), Americans bought 28 billion doses of products containing Tylenol in 2005 alone. It is marketed as an effective painkiller that is safer than non-steroidal anti-inflammatory drugs (NSAIDs) such as aspirin or ibuprofen, which are associated with stomach discomfort or bleeding. Tylenol is not without its serious complications. It is the leading cause of acute liver failure in the United States." Cherry-picked from Drugwatch dot com (Tylenol).
"I occasionally treat an older gentleman --- an eccentric intellectual type --- from New York City. Back in the 1950's he was delivering Tylenol by truck. He told me that when he delivered to hospitals, there were no charges for the crates of pills. When he quizzed his superiors about this, he was told that it was so the manufacturers could claim it was recommended by 4 out of 5 doctors." Dr. Russell Schierling
"Paracetamol: do we have to reconsider the benefit/risk ratio?" The title of a study from the September 2015 issue of La Revu Da Practicien
Let me first say that Acetaminophen (aka Paracetamol) is not technically considered an NSAID. Although it certainly has certain similar properties, it is technically a pain medication that does not relieve inflammation (even though it works on similar pathways). What led me to address this topic is the amount of research linking Acetaminophen use in expecting mothers to ASTHMA in their offspring.
It's important to remember that for decades women have been told that Tylenol is safe to take while pregnant --- that it does not cross the placental barrier (or that if it does, it doesn't matter). Turns out this isn't true. For a number of years, studies have been taking place concerning the link between Tylenol and Asthma. A study from this month's issue of the International Journal of Epidemiology (Prenatal and Infant Paracetamol Exposure and Development of Asthma: the Norwegian Mother and Child Cohort Study) was published because previously, "Paracetamol exposure has been positively associated with asthma development." In other words, there are already studies linking the two together.
After reviewing the records of 115,000 Norwegian children, researchers found a consistent relationship between pregnant mother's Acetaminophen use, and their children developing Asthma by age seven. The authors concluded that, "This study provides evidence that prenatal and infant paracetamol exposure have independent associations with asthma development." What are we doing about this situation here in the US? Good question. The FDA's website tells expecting mothers that........
"The U.S. Food and Drug Administration (FDA) is aware of and understands the concerns arising from recent reports questioning the safety of prescription and over-the-counter (OTC) pain medicines when used during pregnancy..... Because of this uncertainty, the use of pain medicines during pregnancy should be carefully considered. We urge pregnant women to always discuss all medicines with their health care professionals before using them."
But are doctors really warning pregnant women about these dangers? Or for that matter, about the dangers of Acetaminophen in general ---- i.e., for those who aren't pregnant? Maybe some are, but I'm certainly not seeing it.
There is so much of this stuff taken worldwide (HERE is a list of products containing Acetaminophen) that trying to find out via Google exactly how many doses are taken annually in America was difficult because estimates vary so widely. Suffice it to say, we take a proverbial "boatload" (there are an estimated 600 products for sale in the US containing Acetaminophen). The major brand, Tylenol, sold 200 million dollars worth in 2013 (this does not count Children's Tylenol, Tylenol PM, Herbal Tylenol, Extra Strength Tylenol, Tylenol w/ Codeine, Tylenol Back Pain, Tylenol Arthritis, etc, etc, etc). These figures do not count generics, which are a huge part of the Acetaminophen market.
Although Acetaminophen is said to have relatively little anti-inflammatory activity (it is not considered an NSAID), it's mechanism of action is not well understood. This is probably why the mechanisms of many of its side effects are poorly understood as well. How bad are these side effects, and should you be worried about keeping a bottle of the stuff in your medicine cabinet? Only you can decide that.
Pro Publica is an independent news outlet that was founded by an ex-editor of the Wall Street Journal. On September 20 of 2013, they rocked the world with a massive expose titled Use Only as Directed. Using data from the National Institutes of Health and the Poison Control Center they stated that, "Acetaminophen overdose send as many as 78,000 Americans to the emergency room annually and results in 33,000 hospitalizations a year... Acetaminophen is also the nation’s leading cause of acute liver failure..." 1,567 of these individuals died. And for the record, during the same period, 1,400 people committed suicide using Acetaminophen.
Furthermore, they showed through documents obtained via sunshine laws, that our very own you-can-trust-us-even-though-our-fingers-are-crossed safety organization (THE FDA) ignored their own advice for over three decades. "In 1977, an expert panel convened by the FDA issued urgently worded advice, saying it was 'obligatory' to put a warning on the drug’s label that it could cause 'severe liver damage'." The FDA did not actually warn consumers of this fact until May of 2009. When you factor in the reality of UNDER-REPORTING, we can only speculate that the government's numbers are far lower than what's really going on. Although it's long, if you are interested in learning how this problem has been systematically and purposefully buried by Big Pharma (working hand-in-hand with Big Government), HERE it is. Let me show you a few other realities of Acetaminophen.
- ALCOHOL AND PARACETAMOL DON'T MIX: There is tons of research showing that mixing alcohol with Acetamenophin is a recipe for liver failure. One of the first studies on this subject was published in the September, 1977 issue of the same journal I discussed yesterday, the Annals of Internal Medicine (Chronic Excessive Acetaminophen Use and Liver Damage). Because in the big scheme of things your liver is a rather important organ, I would advise you to heed these warnings.
- CAREFULLY READ LABELS: Because there are so many OTC medications that contain Acetaminophen, and because it is such a potentially dangerous substance, England enacted laws requiring non-pharmaceutical retail outlets to warn consumers of the Paracetamol-containing meds at checkout. A study published in last month's issue of BMJ Open concluded that, "Data revealed that 58% of retailers sold more than the MHRA guidelines recommended for paracetamol." All this proves is that the average person is still living under the assumption that since it's OTC, it's safe. Nothing could be farther from the truth, as this is a drug that is extremely toxic in any amount over what is considered to be a "safe" dose.
- ACETAMINOPHEN AND ASTHMA: Although I already dealt with this in expectant mothers, the same thing holds true for children who take Acetaminophen. Calpol is the European version of Tylenol --- their nation's most popular OTC pain medication. The September 15, 2013 issue of the Daily Mail (Babies Given Calpol Just Once a Month are Five Times as Likely to Develop Asthma) discussed a study published in that same month's European Journal of Public Health (Exposure to Paracetamol and Asthma Symptoms). "The drug [Calpol] is the most popular painkiller in Britain and 84 per cent of babies are given it for pain and fever within the first six months of their life. In one of the largest studies of its kind, academics from the University of A Coruna in northern Spain questioned the parents of 10,371 children aged six and seven and 10,372 aged 13 and 14. All were asked whether the children had asthma – and if so, how severe – and how often they had been given paracetamol within the previous year and when they were babies. Those in the younger age group who were given the medicine at least once a month were 5.4 more times likely to have asthma and those given it just once a year were 70% more at risk. Children who had a dose of the medicine at any time before their first birthday were 60% more at risk. The study also found that 13 and 14-year-olds were 40% more likely to have asthma if they had taken paracetamol within the previous 12 months."
- SKIN CONDITIONS: On August 1 of 2013, the FDA issued one of their many "Consumer Updates" concerning Acetaminophen (FDA Warns of Rare Acetaminophen Risk). Some of the skin conditions associated with Paracetamol include, Stevens-Johnson Syndrome (SJS), Toxic Epidermal Necrolysis (TENS), and Acute Generalized Exanthematous Pustulosis (AGEP). Best guess is that this is an area where under-reporting has been particularly rampant.
- PREGNANCY AND PARACETAMOL PART II: We already showed you that Asthma rates skyrocket when mom takes Acetaminophen during her pregnancy. Unfortunately, the problems go far beyond Asthma. A study from last month's issue of Scientific Reports (Analgesic Exposure in Pregnant Rats Affects Fetal Germ Cell Development with Inter-Generational Reproductive Consequences) revealed that Paracetamol taken by pregnant mom, affected the fertility of female offspring for at least two generations. "Assuming our results are translatable to humans, they raise concerns that analgesic use in pregnancy could potentially affect fertility of resulting daughters and grand-daughters." Another study, from last month's issue of Toxicological Sciences (Intrauterine Exposure to Paracetamol and Aniline Impairs Female Reproductive Development by Reducing Follicle Reserves and Fertility), came to virtually the same conclusion.
- IMMUNE SYSTEM PROBLEMS: It's impossible to argue that there is not far more incidence of Food Allergy / Food Sensitivities than there used to be (one that immediately comes to mind is GLUTEN). Could Acetaminophen be playing a part in this? Listen to the shocking conclusions of this month's issue of Medical Hypothesis (Possible Effects of Repeated Exposure to Ibuprofen and Acetaminophen on the Intestinal Immune Response in Young Infants). Although the average American tends to have far too much INFLAMMATION in their systems, Inflammation is actually a good and necessary thing in normal levels (it allows various parts of the body to communicate with other parts of the body). "There has been an exponential increase in the frequency of immune deviations in young children. It seems that acetaminophen - like ibuprofen - also carries a non-selective inhibitory action on peripheral COXs. The impact of repeated inhibition of mucosal PGE2 synthesis due to COX-inhibitor exposure on maturational immunity has been demonstrated in animal experiments. Repeatedly exposed young animals do not develop tolerance to food antigens and exhibit autoimmune deviations. Several recent epidemiological studies have also reported on the magnitude of acetaminophen and ibuprofen exposure in children and the increase in immune deviations, it is important to better understand the potential negative impact of repeated inhibitions of prostaglandin synthesis by COX2s during infancy." In other words, kids are suffering from food sensitivities and AUTOIMMUNE DISEASES like never before in history. Much of this can be explained by inhibiting the specific chemical compounds we collectively refer to as "Inflammation" during their developmental years (see link on Inflammation above). This doesn't even begin to address the fact that these drugs screw up GUT HEALTH (remember that 80% of the Immune System is found in the Gut) by causing / contributing to one of the hallmarks of chronic disease states --- INCREASED INTESTINAL PERMEABILITY.
- ACETAMINOPHEN FOR FEVER OR FLU? FEVER is arguably the number one way your body fights off infectious invaders. It also tends to freak parents out far more than it should. How do parents (and doctors for that matter) decrease fever in children? Tylenol / Paracetamol (in Europe, Calpol). December's issue of the Journal of Thoracic Disease carried a study called Fever: Suppress it or Let it Ride? "Fever is a protective adaptive response that should be allowed to run its course under most circumstances. The latter approach, sometime referred to as the "let it ride" philosophy, has been supported by several recent randomized controlled trials like that of Young et al. , which are challenging earlier observational studies and may be pushing the pendulum away from the Pavlovian treatment response." Another study in this month's issue of Respirology looked at the benefits of Paracetamol for Influenza. In similar fashion to what we recently learned about FLU SHOTS, "Regular paracetamol had no effect on viral shedding, temperature [fever], or clinical symptoms in patients with influenza. There remains an insufficient evidence base for paracetamol use in influenza infection."
- ACETAMINOPHEN AND DIABETES: If you are a DIABETIC who monitors your glucose levels from home (who doesn't these days?), a study from this month's copy of Diabetes Technology & Therapeutics is important to understand if you take Acetaminophen. "Although plasma glucose concentrations remained constant at approximately 90 mg/dL throughout the study, glucose measurements varied between approximately 85 to 400 mg/dL due to interference from the acetaminophen."
- ACETAMINOPHEN AND CHRONIC ALLERGIES / HAY FEVER: According to WebMD, Allergic Rhinitis (otherwise known as Hay Fever) is associated with CHRONIC EAR INFECTIONS, ALLERGIES, ASTHMA, and SLEEP APNEA. WebMD goes on to talk about all the different classes of drugs that actually cause Rhinitis (ANTIDEPRESSANTS, TRANQUILIZERS, BLOOD PRESSURE MEDS, ED DRUGS, ORAL CONTRACEPTIVES, NSAIDS, etc. Add another one to the list. The January 2015 issue of the journal Allergy & Rhinology (Association Between Chronic Acetaminophen Exposure and Allergic Rhinitis in a Rat Model). "Our study was the first to demonstrate a histologic association between chronic exposure to acetaminophen and rhinitis. The average number of allergic responses per animal was 13.2 in the acetaminophen group versus 6.2 in the control group. All the rats in the acetaminophen group (100%) had mast cells, whereas mast cells were detected in only 40% of the animals in the control group. The average number of mast cells per animal in the acetaminophen group was 134 versus 21 in the control group." BTW, Mast Cells are white blood cells that are most renowned for their immune system response in allergies.
- CURCUMIN IS AN ANTIDOTE FOR ACETAMINOPHEN-INDUCED LIVER DAMAGE: Curcumin (intimately related to Tumeric and Curry) is a cooking spice used heavily in India. Mitochondria are the part of the cell that make energy in the form of ATP. "Curcumin prevented in a dose-dependent manner, liver damage due to paracetamol-induced mitochondrial alterations. These results indicate that the protective effect of curcumin in PCM-induced hepatotoxicity is associated with attenuation of mitochondrial dysfunction."
Notice that these studies are largely from the last couple of months. If I would have spent some time going through decades worth of studies, this post would have shown Acetaminophen to be a veritable house of horrors. Should you be surprised? Of course not! Chemicals are bad news. Period. No; taking Tylenol probably won't kill you outright (it will do it slowly). But what it does to your offspring is freaky enough. And it's not like any of this is "new" information.
ESRD stands for End-Stage Renal Disease. In other words, the form of kidney failure that leads to death --- you're never getting off dialysis. Clear back in 1994, researchers from Johns Hopkins University published a study in the New England Journal of Medicine (Risk of Kidney Failure Associated with the use of Acetaminophen, Aspirin, and Nonsteroidal Antiinflammatory Drugs) that had some downright scary findings. "Heavier acetaminophen use was associated with an increased risk of ESRD in a dose-dependent fashion." If a person had taken 5,000 tablets of Acetaminophen [200 mg] in their lifetime, their chances of ESRD increased by 240%. For 5,000 tablets of NSAIDS, the increase was greater --- almost 900%. The authors ultimately concluded that, "People who often take acetaminophen or NSAIDs have an increased risk of ESRD." And the more you take, the greater your chances of something going south.
With a post like this, the question always arises; "But doc, what am I supposed to take when I have pain?" Let me first say that I think you are asking the wrong question. The question you should be asking yourself in most cases is why you are having pain in the first place? In other words, what's driving the INFLAMMATION? Figure that out and you are likely to cut your pain dramatically. If you really want to get to the bottom of your ill health and Chronic Pain, THIS POST is a great starting point.
Hopefully this woke you up a bit to the dangers of Tylenol / Acetaminophen / Paracetamol. Everyone knows people who take way too much of this junk. For many, there's a better way. A great way to reach these people is by liking us on FACEBOOK.